Atropine Induced Psychosis in Organophosphate Insecticide Poisoning and it's Management: A case series

  • Shoaib Asghar PGR, Department of Medicine, Sheikh Zayed Medical College/Hospital, Rahim Yar Khan, Pakistan.
  • Junaid Mustafa Assistant Professor, Department of Medicine, Sheikh Zayed Medical College/Hospital, Rahim Yar Khan, Pakistan.
  • Moeen Akhtar Malik Associate Professor, Department of Medicine, Sheikh Zayed Medical College/Hospital, Rahim Yar Khan
  • Sohaib Asghar Medical Officer, Department of Neurology, Sheikh Zayed Medical College/Hospital, Rahim Yar Khan, Pakistan.
  • Habib ur Rehman Assistant Professor, Department of Medicine, Sheikh Zayed Medical College/Hospital, Rahim Yar Khan, Pakistan.
  • Nida Gohar PGR, Department of Medicine, Sheikh Zayed Medical College/Hospital, Rahim Yar Khan, Pakistan.
Keywords: Organophosphorus poisoning, Atropine, Psychosis, Anti-cholinergic abuse

Abstract

Atropine is an established antidote in organophosphorus poisoning. It is an anticholinergic that inhibits the muscarinic actions of acetylcholine at postganglionic parasympathetic neuroeffector sites including secretary glands, smooth muscle, and CNS sites. In the literature, the cases of atropine intoxication are not uncommon. We report a case series of five cases of atropine induced psychotic disorder in patients, who manifested with delirium, hallucinations, nervousness, drowsiness, weakness, irrelevant talk, flushing along with tachycardia, and non-reactive dilated pupils suggesting possible anti-cholinergic abuse. The patients reported at the Department of Medicine-Unit II, Sheikh Zayed Medical College/Hospital, Rahim Yar Khan, from January to June 2019. The patients were managed symptomatically by titrating down the atropine's dose, administration of benzodiazepine, and antipsychotics.

Published
2020-11-09